Case of Hematoma of Sternocleidomastoid: Aspirin can be a Cause
Dr VK Katya at PGIMS, Rohtak, Haryana, India and colleagues have reported a rare case of Hematoma of Sternocleidomastoid due to Aspirin.The case has appeared in the Journal of Physicians of India.
An 82-year-old female patient presented with chief complaints of diffuse bulge over the right side of the neck for 5 days (Figure 1). The patient is a known case of ischemic heart disease on tablet aspirin 75 mg and tablet atorvastatin 20 mg. No history of trauma/any other drug intake.
On examination hematoma over right sternocleidomastoid muscle is noted, of size approx. 7 cm x 5 cm. color is purple to brownish, warm and non-tender. No thyroid swelling felt. Not associated with difficulty in breathing or swallowing. All baseline investigation came out to be normal regarding hematoma formation.
Pt. was managed conservatively i.e., aspirin was stopped. Hematoma started to regress in size spontaneously in 12 to 15 days and completely disappear in 25-28 days (Figure 2) and on further follow-up visit, there were no such swelling at that site.
Antiplatelet therapy reduces the rates of re-infarctions and stent thrombosis after intervention in Acute Coronary Syndrome. Antiplatelet therapy is associated with hemorrhagic events, may involve almost all organ systems of body G.I. haemorrhage and IC bleed are the most feared one which may require transfusion of platelets.
Decreased blood coagulation, increased B.P., liver disease, thrombocytopenia, insufficient thrombin generation, increased INR, insufficient platelet function (as in our case) may all foster the hematoma growth. Complete evaluation must be done to find out the cause in hematoma formation and its progressive enlargement.
Early recognition, discontinuation of medicine and appropriate management resulted in resolution of hematoma and good clinical outcome.
Hematoma of sternocleidomastoid muscle is a rare complication of aspirin as it has not been reported in literature till now.
For more details click on the link: www.japi.org